Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 155, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Oct 11, 1997, 9:53 PM MDT for Bent County, Otero County, Colorado. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 11, 1997, 9:53 PM MDT (03:53 UTC)
- Expired
- Oct 11, 1997, 10:40 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Bent County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 10:10 PM MDT | Thunderstorm Wind 50 | Cheraw, CO | The supercell thunderstorm that struck central Las Animas county with high winds and a probable tornado weakened as it moved northeast through Otero county. But then it became severe and produced 3/4 inch diameter hail just to the southeast of La Junta, and a |
| Oct 11, 10:33 PM MDT | Hail 1 | Las Animas, CO | |
| Oct 11, 10:35 PM MDT | Hail 1 | Las Animas, CO | |
| Oct 11, 10:38 PM MDT | Hail 2.5 | Las Animas, CO | |
| Oct 11, 10:40 PM MDT | Hail 4.5 | Las Animas, CO | |
| Oct 11, 10:40 PM MDT | Tornado F1 | Las Animas, CO | A line of thunderstorms moving east through western Bent county merged with a northeast moving supercell thunderstorm just west of Las Animas. The hail quickly grew from one inch in diameter up to 4.50 inches in diameter. A tornado and high winds skipped acr |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 5:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2617 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 120353 RRA SVRPUB COC011-089-120440- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 953 PM MDT SAT OCT 11 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN BENT COUNTY IN SOUTHEASTERN COLORADO EASTERN OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 1040 PM MDT * SOME LOCATIONS AFFECTED THROUGH LA JUNTA BY 1010 PM ACROSS HIGHWAY 50 BETWEEN LA JUNTA AND LAS ANIMAS BY 1015 PM IN THE VICINITY OF LAS ANIMAS BY 1015 PM * AT 951 PM RADAR SHOWED SEVERE STORMS 5 MILES SOUTH OF LA JUNTA TO 10 MILES NORTHEAST OF LA JUNTA MOVING NORTHEAST AT 40 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. THIS REPLACES THE TORNADO WARNINGS FOR EASTERN OTERO AND WESTERN BENT COUNTIES ISSUED EARLIER. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. AT 952 PM...3/4 INCH HAIL WAS REPORTED IN LA JUNTA. SC &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:36 PM MDT, 7 hours 17 minutes earlier.
Area forecast discussion, Oct 11, 2:36 PM MDT, 7 hours 17 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT SAT OCT 11 1997 MULTITUDE OF FORECAST PROBLEMS TO CONTEND WITH TONIGHT AS A STRONG UPPER TROUGH MOVES INTO THE ROCKIES...WITH WINDY CONDITIONS AND UNSTABLE AIR AHEAD OF IT AND LARGE SCALE ASCENT AND COOLER AIR MOVING IN WITH THE TROUGH. AN AREA OF CSI INDUCED PRECIPITATION DEVELOPED OVER THE EASTERN SAN JUAN MOUNTAINS THIS MORNING...AND THIS AREA HAS WEAKENED AND SHIFTED EAST. THIS AREA MAY HOLD TOGETHER THIS EVENING ON THE ANTICYCLONIC SHEAR OF THE APPROACHING JET...MOVING OUT ONTO THE PLAINS. THE AIRMASS IS RELATIVELY DRY...BUT CSI MAY TAKE OFF WHEN IT MOVES INTO MOISTER AIR FARTHER EAST ON THE PLAINS. THE IMMEDIATE CONCERNS FOR LATE THIS AFTERNOON AND EVENING ARE FOR ISALLOBARIC WINDS ON PORTIONS OF THE PLAINS AND THE POTENTIAL FOR SEVERE WEATHER. A DEVELOPING SURFACE LOW OVER NORTHERN COLORADO IS INTENSIFYING WINDS ON THE PLAINS THIS AFTERNOON ...WITH SOME AREAS MEETING HIGH WIND CRITERIA. THIS LOW SHOULD LIFT OFF TO THE NORTHEAST BY EARLY THIS EVENING...ALLOWING A REDUCTION IN THE WIND SPEEDS ON THE PLAINS. CONCERNING SEVERE POTENTIAL ON THE PLAINS...IT WILL TAKE SOME SORT OF TRIGGER TO RELEASE THE INSTABILITY AND ITS HARD TO FIND ANYTHING AT THE MOMENT. STILL...IF THE STORMS DO GO...THEY WILL HAVE PLENTY OF INSTABILITY...NOT TO MENTION THE HELICITY AVAILABLE TO PRODUCE SUPERCELLS. IT LOOKS LIKE SNOW SHOULD START IN THE EASTERN SAN JUAN MOUNTAINS BY MIDNIGHT TONIGHT...THEN SPREAD EAST INTO THE SAN LUIS VALLEY AND THEN THE SANGRE DE CRISTOS BY LATE TONIGHT. THE SNOW MODEL DOES NOT SUPPORT ANYTHING PAST ADVISORY CRITERIA. THE PIKES PEAK REGION AND WET MOUNTAINS WILL HAVE TO WAIT UNTIL THE SECOND PERIOD FOR ANY SIGNIFICANT SNOWFALL. FWC GUIDANCE FOR TONIGHT LOOKS GENERALLY REASONABLE. POPS SEEM A LITTLE HIGH AT COS AND PUB...WITH MAINLY A THREAT OF CONVECTIVE PRECIPITATION. ALSO...THE MIN AT COS LOOKS TOO LOW GIVEN THAT THE FRONT SHOULDN'T COME THROUGH UNTIL AFTER THE FIRST PERIOD. HAYNES
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 46 min |
| Oct 11, 6:25 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 50 min |
| Oct 11, 7:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 45 min |
| Oct 11, 7:05 PM MDT | Tornado Warning | PUB | Bent, Otero | 45 min |
| Oct 11, 7:05 PM MDT | Tornado Warning | PUB | Prowers | 45 min |
| Oct 11, 7:28 PM MDT | Tornado Warning | PUB | Kiowa | 47 min |
| Oct 11, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 49 min |
| Oct 11, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 46 min |
| Oct 11, 7:59 PM MDT | Tornado Warning | PUB | Las Animas | 46 min |
| Oct 11, 8:06 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 19 min |
| Oct 11, 8:38 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 47 min |
| Oct 11, 8:52 PM MDT | Tornado Warning | PUB | Las Animas, Otero | 58 min |
| Oct 11, 9:03 PM MDT | Tornado Warning | PUB | Crowley | 47 min |
| Oct 11, 9:12 PM MDT | Tornado Warning | PUB | Bent | 43 min |
| Oct 11, 10:18 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 47 min |
| Oct 11, 10:40 PM MDT | Tornado Warning | PUB | Bent | 50 min |
| Oct 11, 11:31 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.